Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Morristown, TN

June 27, 2005Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2005, 10:23 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 10:23 PM EDT (02:23 UTC)
Expired
Jun 27, 2005, 10:57 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:38 PM EDTTSTM WND DMG3 Nw Loudon, TNSEVERAL TREES DOWN ON PINE GROVE PROVIDENCE ROAD.
Jun 27, 10:40 PM EDTTSTM WND DMG6 Ese Kingston, TNONE TREE DOWNED ONTO OLD KINGSTON ROAD. REPORTED BY DISPATCH.
Jun 27, 10:45 PM EDTTSTM WND DMG4 Wnw Lenoir City, TNSEVERAL TREES DOWN ON HINES VALLEY ROAD.
Jun 27, 10:55 PM EDTTSTM WND DMG7 Ene Harriman, TNONE TREE DOWN ON HIGHWAY 61 NEAR BLAIR. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 280224
SVRMRX
TNC105-145-280300-
/O.NEW.KMRX.SV.W.0155.050628T0223Z-050628T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY
  ROANE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF KINGSTON

* UNTIL 1100 PM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  LOUDON...AND MOVING NORTH AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON CROSSROADS BY 1035 PM EDT
  BRADBURY BY 1040 PM EDT
  9 MILES EAST OF DEARMOND BY 1100 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3571 8462 3569 8425 3581 8418 3602 8432
      3601 8445 3593 8460

$$

TG
2 follow-up statements
000 
WWUS54 KMRX 280246
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT MON JUN 27 2005

TNC105-145-280300-
/O.CON.KMRX.SV.W.0155.000000T0000Z-050628T0300Z/
LOUDON TN-ROANE TN-
1045 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM EDT FOR
ROANE AND LOUDON COUNTIES...

AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL 
...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM DEARMOND TO EATON CROSSROADS... 
MOVING NORTH AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN ROANE COUNTY AT 1100 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3575 8453 3569 8425 3581 8418 3602 8432
      3601 8445 3594 8458

$$

TG
000 
WWUS54 KMRX 280257
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON JUN 27 2005

TNC105-145-280305-
/O.CAN.KMRX.SV.W.0155.000000T0000Z-050628T0300Z/
LOUDON TN-ROANE TN-
1055 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANE AND LOUDON COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS...AS THEY MOVED NORTH JUST INTO SOUTHEAST PARTS OF MORGAN 
COUNTY AND WESTERN PARTS OF ANDERSON COUNTY.  THEREFORE...THE 
WARNING HAS BEEN CANCELLED FOR ROANE AND LOUDON COUNTIES.

LAT...LON 3571 8462 3569 8425 3581 8418 3602 8432
      3601 8445 3593 8460

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:45 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 27, 9:45 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT MON JUN 27 2005

.DISCUSSION...UPPER TROUGH TRIGGERING SCATTERED CONVECTION ACROSS
THE CWA.  STILL SOME INSTABILITY LINGERING AROUND TONIGHT...BUT
PROBABLY LESS COVERAGE WITH LOSS OF DAYTIME HEATING.  WILL UPDATE
ZONES TO LOWER POPS TO 30/40 PERCENT WITH HIGHEST POPS IN THE
MOUNTAINS.  WILL PROBABLY SEE AREAS OF FOG TONIGHT...FROM THE
SCATTERED CONVECTION...ESPECIALLY PLACES THAT SAW RAIN.  NOT
WIDESPREAD ENOUGH FOR AN ADVISORY.  TEMPERATURES LOOK GOOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GH
Hazardous weather outlook, Jun 27, 8:30 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EDT MON JUN 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
830 AM EDT (730 AM CDT) MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS FROM THIS STORMS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THERE WILL BE A CONTINUED CHANCE FOR ISOLATED SEVERE THUNDERSTORMS
THROUGHOUT THE WEEK. HOWEVER...NO ORGANIZED SEVERE WEATHER THREAT IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 27, 4:34 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SW PARROTTSVILLE      36.00N 83.10W
06/27/2005  0.75 INCH        COCKE              TN   TRAINED SPOTTER

&&
Local storm report, Jun 27, 9:27 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
06/27/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            A FEW TREE LIMBS DOWN IN ABINGDON.

0330 PM     HAIL             ONEIDA                  36.50N 84.51W
06/27/2005  1.00 INCH        SCOTT              TN   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZED HAIL IN SOUTH SECTION OF ONEIDA.

0500 PM     TSTM WND DMG     FINCASTLE               36.41N 84.05W
06/27/2005                   CAMPBELL           TN   LAW ENFORCEMENT

            ONE TREE DOWN IN FINCASTLE.

0730 PM     TSTM WND DMG     5 SSW JONESBOROUGH      36.23N 82.51W
06/27/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            ONE TREE DOWN ON BACON BRANCH ROAD AT INTERSECTION WITH
            TREADWAY TRAIL.

0735 PM     TSTM WND DMG     2 S JONESBOROUGH        36.26N 82.48W
06/27/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 81 SOUTH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:11 PM EDTSevere Thunderstorm WarningMRXMcMinn43 min
Jun 27, 11:26 PM EDTSevere Thunderstorm WarningMRXAnderson36 min
Jun 28, 7:27 PM EDTSevere Thunderstorm WarningMRXMcMinn48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.